Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 195, NWS Springfield, MO

August 4, 2012Barry County, Lawrence County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 4, 2012, 8:03 PM CDT for Barry County, Lawrence County, Newton County, Missouri. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2012, 8:03 PM CDT (01:03 UTC)
Expired
Aug 4, 2012, 8:45 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barry County, MO, Lawrence County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 8:19 PM CDTHAIL 0.88Wentworth, MOREPORT VIA ESPOTTER.
Aug 4, 8:40 PM CDTTSTM WND DMG2 Se Mount Vernon, MOSEVERAL LARGE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 6:12 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2913 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WUUS53 KSGF 050103
SVRSGF
MOC009-109-145-050145-
/O.NEW.KSGF.SV.W.0195.120805T0103Z-120805T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT SAT AUG 4 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARRY COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
  NORTHEASTERN NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 845 PM CDT

* AT 801 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PIERCE
  CITY...AND MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  AURORA...FREISTATT...HOBERG...MADRY...MARIONVILLE...MONETT...PIERCE
  CITY...PLEASANT RIDGE...VERONA...WENTWORTH AND WHEELERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3685 9417 3705 9417 3705 9408 3705 9406
      3707 9405 3712 9361 3682 9361
TIME...MOT...LOC 0103Z 268DEG 32KT 3695 9402

HAIL...1.00IN
WIND...60 MPH

$$

GRIFFIN
1 follow-up statement
681 
WWUS53 KSGF 050146 RRA
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CDT SAT AUG 4 2012

MOC009-109-145-050157-
/O.EXP.KSGF.SV.W.0195.000000T0000Z-120805T0145Z/
BARRY MO-NEWTON MO-LAWRENCE MO-
846 PM CDT SAT AUG 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAWRENCE...
NORTHEASTERN NEWTON AND NORTHERN BARRY COUNTIES IS BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 3685 9417 3705 9417 3705 9408 3705 9406
      3707 9405 3712 9361 3682 9361
TIME...MOT...LOC 0103Z 268DEG 32KT 3695 9402

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 7:13 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 4, 7:13 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
713 PM CDT SAT AUG 4 2012

...UPDATE TO AVIATION...

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

TWO AREAS OF THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION EARLY
THIS EVENING ONE FROM KIMBERLING CITY TO ROLLA MISSOURI AND
ANOTHER ACROSS WESTERN MISSOURI INTO NORTHEASTERN OKLAHOMA. A
COLD FRONT IS CURRENTLY LOCATED FROM PITTSBURG KANSAS TO ELDON
MISSOURI HAS OF 7 PM. THE COLD FRONT WILL CONTINUE TO STEADILY
TRACK TO THE SOUTHEAST AS THE STORMS THAT DEVELOPED AHEAD OF IT
TRACK TO THE EAST. THE ATMOSPHERE HAS BECOME QUITE UNSTABLY WITH
THE HEATING OF THE DAY WHICH WILL ALLOW STRONG TO SEVERE STORMS TO
OCCUR WITHIN THIS ACTIVITY. WITH DRY AIR IN PLACE UNDER THE CLOUD
BASE...DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE. THE DRY
AIR WILL LIMITED THE HAIL RISK TO HAIL TO THE SIZE OF DIMES...BUT
WITH THE STRONGER UPDRAFTS A FEW HAIL STONES TO QUARTERS WILL BE
POSSIBLE. WITH ACTIVITY SHOULD BEGIN TO PUSH EAST AND SOUTH OF THE
AREA AND WEAK LATE THIS EVENING INTO THE EARLY OVERNIGHT HOURS. A
SEVERE STORM WATCH HAS BEEN ISSUED FOR MUCH OF THE MISSOURI OZARKS
UNTIL MIDNIGHT TONIGHT.

WISE

&&

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

MODELS HAVE THE FRONT MOVING INTO THE AREA THIS AFTERNOON INTO
TONIGHT. MLCAPE VALUES OF 1500-2500 J/KG CURRENTLY OVER THE AREA
BUT WITH H7 TEMPERATURES IN THE 12-14C RANGE...ATMOSPHERE REMAINS
CAPPED. WILL PROBABLY TAKE THE FRONT MOVING INTO THE AREA TO
FINALLY BREAK THE CAP AND INITIATE STORMS. WITH INVERTED-V
SOUNDINGS AND GOOD DOWNDRAFT CAPE...PRIMARY THREAT WILL BE
DAMAGING WINDS WITH THESE STORMS. EXPECT CONVECTION TO BE OF A
SCATTERED NATURE...SO MOST LOCATIONS WILL PROBABLY SEE NO MORE
THAN 0.50 INCHES OF RAINFALL AT BEST.

FRONT THEN MOVES THROUGH THE AREA BY SUNDAY MORNING ALLOWING
SLIGHTLY COOLER AND DRIER AIR TO MOVE OVER THE REGION.
TEMPERATURES BY MONDAY WILL BE CLOSER TO SEASONAL NORMALS WITH
LOWS IN THE LOW TO MID 60S AND HIGHS IN THE LOW 90S.

GAEDE

&&
.LONG TERM (TUESDAY THROUGH SATURDAY)...

UPPER LEVEL HIGH THEN RETROGRADES AND BUILDS WESTWARD ALLOWING THE
REGION TO GET INTO NORTHWEST FLOW AND SLIGHTLY COOLER
TEMPERATURES. WILL ALSO SEE SOME WAVES COME UP AND OVER THE HIGH
MID TO LATE WEEK. NOT CARRYING ANY CHANCE POPS AT THIS TIME.

GAEDE

&&

.AVIATION...

FOR THE 100Z KSGF...KJLN AND KBBG TAFS...THUNDERSTORMS HAVE
DEVELOPED ACROSS THE REGION AHEAD OF AN APPROACHING COLD FRONT
EARLY THIS EVENING. THIS ACTIVITY WILL CLEAR FROM WEST TO EAST
THIS EVENING AND IMPACT THE TAF SITES EARLY THIS EVENING.

BEHIND THE FRONT WILL BECOMING NORTHWESTERLY WITH SKIES CLEARING
DURING THE OVERNIGHT HOURS...WITH VFR CONDITIONS THROUGH THE DAY
ON SUNDAY.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     078>083-089>092-094>098-102>106.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR MOZ077-
     088-093-101.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR MOZ077-088-093-
     101.

KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ073.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ097-
     101.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ097-101.

&&
Hazardous weather outlook, Aug 4, 6:46 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT SAT AUG 4 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
646 PM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

TEMPERATURES EARLY THIS EVENING...WHERE IT HAS NOT RAINED...WILL
REMAIN IN THE MIDDLE 90S TO AROUND 105...THEN TEMPERATURES SHOULD
COOL AFTER SUNSET BELOW 90 DEGREES.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA
THIS EVENING...AHEAD OF A COLD FRONT THAT IS MOVING THROUGH THE
REGION. TWO AREAS OF CONVECTION HAS DEVELOPED EARLY THIS EVENING...ONE
ACROSS WESTERN MISSOURI INTO NORTHEASTER OKLAHOMA AND ANOTHER
ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. THIS ACTIVITY WILL
CONTINUE TO TRACK TO THE EAST. SOME OF THESE STORMS COULD BECOME
STRONG TO SEVERE...WITH DAMAGING DOWNBURST WIND GUSTS IN EXCESS OF
60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. BRIEF HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY ANY
THUNDERSTORM.

AN ELEVATED TO SIGNIFICANT FIRE WEATHER RISK WILL REMAIN IN PLACE
EARLY THIS EVENING ACROSS FAR SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN
MISSOURI CLOSE TO THE OKLAHOMA STATE LINE. GUSTY SOUTHWEST WINDS
AHEAD OF AN APPROACHING FRONT WILL COMBINE WITH DRY VEGETATION IN
AREAS THAT HAVE NOT RECEIVED SIGNIFICANT RECENT RAINFALL TO
PRODUCE DANGEROUS OUTDOOR BURNING CONDITIONS. CONDITIONS WILL
RAPIDLY IMPROVE AFTER SUNSET AND WITH THE APPROACHING RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TEMPERATURES WILL RANGE FROM THE LOWER 90S TO THE HIGHER 90S ON
AN AFTERNOON BASIS THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND SOUTH OF
 A LAMAR TO ROLLA MISSOURI LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, Aug 4, 7:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     ASH GROVE               37.32N 93.58W
08/04/2012                   GREENE             MO   LAW ENFORCEMENT

            TREE BLOWN DOWN ACROSS HIGHWAY 160.

&&

GAEDE
Local storm report, Aug 4, 7:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             14 W HOUSTON            37.33N 92.21W
08/04/2012  E0.88 INCH       TEXAS              MO   TRAINED SPOTTER

&&

GAEDE
Local storm report, Aug 4, 7:44 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     1 S ASH GROVE           37.30N 93.58W
08/04/2012  E55 MPH          GREENE             MO   TRAINED SPOTTER

&&

GAEDE
Local storm report, Aug 4, 7:58 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     SPRINGFIELD             37.20N 93.29W
08/04/2012                   GREENE             MO   LAW ENFORCEMENT

            SIGNAL LIGHT DOWN ON THE NORTH SIDE OF THE CITY.

&&

MGRIFFIN
Local storm report, Aug 4, 8:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND GST     5 N PLEASANT HOPE       37.54N 93.27W
08/04/2012  E60 MPH          POLK               MO   PUBLIC

            PUBLIC REPORTS 60 MPH WIND GUSTS AND TREES DOWN

&&

MGRIFFIN
Local storm report, Aug 4, 8:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     2 NW WILLARD            37.33N 93.45W
08/04/2012  E50.00 MPH       GREENE             MO   TRAINED SPOTTER

            INTERSECTION OF HIGHWAY 160 AND MO 123

&&

GAEDE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:10 PM CDTSevere Thunderstorm WarningSGFDent, Phelps17 min
Aug 4, 7:11 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Greene, Polk49 min
Aug 4, 7:17 PM CDTSevere Thunderstorm WarningSGFPhelps28 min
Aug 4, 7:22 PM CDTSpecial Weather StatementSGFChristian23 min
Aug 4, 7:25 PM CDTSpecial Weather StatementSGFTexas35 min
Aug 4, 7:42 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence, Polk5 min
Aug 4, 7:45 PM CDTSevere Thunderstorm WarningSGFTexas45 min
Aug 4, 7:45 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Greene, Polk45 min
Aug 4, 7:51 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence39 min
Aug 4, 7:53 PM CDTSevere Thunderstorm WarningSGFOzark52 min
Aug 4, 7:53 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence52 min
Aug 4, 8:12 PM CDTSevere Thunderstorm WarningSGFTexas33 min
Aug 4, 8:18 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Polk, Webster42 min
Aug 4, 8:27 PM CDTSevere Thunderstorm WarningSGFChristian, Dade, Greene, Lawrence, Stone22 min
Aug 4, 8:33 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark25 min
Aug 4, 8:38 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon, Texas36 min
Aug 4, 8:43 PM CDTSevere Thunderstorm WarningSGFWright47 min
Aug 4, 8:45 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps21 min
Aug 4, 8:51 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone, Taney39 min
Aug 4, 9:04 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas56 min
Aug 4, 10:30 PM CDTSevere Thunderstorm WarningSGFMcDonald34 min
Aug 4, 11:35 PM CDTSevere Thunderstorm WarningSGFPulaski14 min
Aug 5, 12:09 AM CDTSevere Thunderstorm WarningSGFGreene29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.